Alert archive / California / Tornado Warnings in 2019
Tornado Warning 6, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 23, 2019, 4:08 PM PDT for Colusa County, Sutter County, California. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2019, 4:08 PM PDT (23:08 UTC)
- Expired
- Mar 23, 2019, 4:30 PM PDT
- In force
- 22 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Colusa County, CA, Sutter County, CA
The radar
The Beale AFB radar (KBBX), 52 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:10 PM PDT | FUNNEL CLOUD | Colusa National Wildlif, CA | FUNNEL CLOUD AND POSSIBLE ROTATING WALL CLOUD, 3/23/2019 OVER COLUSA NATIONAL WILDLIFE REFUGE AREA. REPORT FROM TWO SPOTTERS. LARGEST HAIL STONES ONE-HALF INCH DIAMETER AND ACCUMULATED TO 2 INCHES ON ROADWAY, HIGHWAY 45 BETWEEN GRIMES AND SYCAMORE, AND SURROUN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WFUS56 KSTO 232308
TORSTO
CAC011-101-232330-
/O.NEW.KSTO.TO.W.0006.190323T2308Z-190323T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
408 PM PDT SAT MAR 23 2019
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
East central Colusa County in central California...
West central Sutter County in central California...
* Until 430 PM PDT.
* At 406 PM PDT, a severe thunderstorm capable of producing a tornado
was located near Colusa National Wildlife, or 14 miles southeast of
Maxwell, moving southeast at 10 mph.
HAZARD...Tornado. Possible large amounts of accumulating hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sycamore around 425 PM PDT.
Meridian around 430 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3908 12206 3921 12203 3917 12182 3900 12188
TIME...MOT...LOC 2306Z 292DEG 9KT 3912 12201
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KR2 follow-up statements
054
WWUS56 KSTO 232318
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
418 PM PDT SAT MAR 23 2019
CAC011-101-232330-
/O.CON.KSTO.TO.W.0006.000000T0000Z-190323T2330Z/
Colusa CA-Sutter CA-
418 PM PDT SAT MAR 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR EAST
CENTRAL COLUSA AND WEST CENTRAL SUTTER COUNTIES...
At 417 PM PDT, a severe thunderstorm capable of producing a tornado
was located over Sycamore, or 16 miles southeast of Maxwell, moving
east at 10 mph.
HAZARD...Tornado. Possible large amounts of accumulating hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sycamore around 425 PM PDT.
Meridian around 430 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3908 12206 3921 12203 3917 12182 3900 12188
TIME...MOT...LOC 2317Z 292DEG 9KT 3911 12198
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KR538
WWUS56 KSTO 232331
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
431 PM PDT SAT MAR 23 2019
CAC011-101-232340-
/O.EXP.KSTO.TO.W.0006.000000T0000Z-190323T2330Z/
Colusa CA-Sutter CA-
431 PM PDT SAT MAR 23 2019
...THE TORNADO WARNING FOR EAST CENTRAL COLUSA AND WEST CENTRAL
SUTTER COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire. However
accumulating small hail is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sacramento.
LAT...LON 3908 12206 3921 12203 3917 12182 3900 12188
TIME...MOT...LOC 2330Z 292DEG 9KT 3912 12202
$$
KRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 23, 2:02 PM PDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 23, 2:02 PM PDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 202 PM PDT Sat Mar 23 2019 .SYNOPSIS... Isolated to scattered thunderstorms will diminish this evening. Dry Sunday, followed by more rain and mountain snow Monday into early Tuesday. A stronger storm is possible Tuesday night through Wednesday. Thunderstorms will be possible with each of the storms Tuesday and Wednesday. Unsettled weather will continue Thursday and Friday with possible showers and thunderstorms each day. && .DISCUSSION... Short term will be monitoring for thunderstorm development mainly over the valley but some might be able to make it into the foothills this afternoon into the early evening hours when the activity is expected to die down. Thunderstorms will likely contain very heavy rainfall and small hail. The current system will continue to spread east tonight leading to dry conditions for Sunday. The next systems timing is in question at this time. The GFS is faster in spreading the rain over the interior and to the southern areas than the slower NAM model. The Winter Storm Watch is based on the faster timing so adjustments may end up happening if the NAM wins out. The storm will be cold enough to bring more snow to the western slopes with possible travel problems. Unstable air over the valley may lead to thunderstorms on Tuesday. The second system will be moving into the region Tuesday night but there may be some enhancement ahead of the main part of the storm as it begins to interact with left over moisture from the first storm. This second storm will be the bigger of the two storms. && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday) Little change to the forecast this afternoon. A Pacific storm will begin to spread widespread rain, mountain snow, and gusty winds over the CWA Tuesday night into Wednesday morning. As the front moves through on Wednesday, there will be chances for post- frontal convection as shear, CAPE, total-totals, and LIs look favorable. This set up could be conducive for strong thunderstorms during this time frame, thus we'll have to keep an eye on the forecast in the coming days. As we head into Wednesday night and Thursday, additional vort maxes and cyclonic flow will keep showers in the forecast. Beyond Thursday, chances for precipitation will be diminishing as ridging builds over the eastern Pacific extends into Northern California. && .AVIATION... The forecast remains on track this afternoon as isolated showers and thunderstorms remain possible through 0Z for areas north of KSMF. Beyond then, skies will continue to clear as a weak area of high pressure builds over the region. Light winds, lingering moisture, and clear skies could promote fog development tonight. As a result, I have opted to put some MVFR visibilities in for TAF sites at KSMF and southwards. If fog doesn't develop, expect VFR conditions tonight and tomorrow. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Monday morning through late Monday night for Western Plumas County/Lassen Park. Winter Storm Watch from Monday afternoon through Tuesday morning for West Slope Northern Sierra Nevada. &&
In the hours before
Local storm report, Mar 23, 2:32 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
232 PM PDT SAT MAR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 NNE WILLOWS 39.53N 122.19W
03/23/2019 E0.25 INCH GLENN CA PUBLIC
VIA SOCIAL MEDIA A USER REPORTED SMALL HAIL
FALLING NEAR WILLOWS, CA.
&&
ROGUESpecial weather statement, Mar 23, 2:48 PM PDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Sacramento CA 248 PM PDT SAT MAR 23 2019 CAZ016-064-232230- Clear Lake/Southern Lake County-Central Sacramento Valley- 248 PM PDT SAT MAR 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUSA COUNTY... At 247 PM PDT, a strong thunderstorm was located near Maxwell, moving east at 10 mph. Half inch hail is possible with this storm. Locations impacted include... Colusa, Colusa National Wildlife and Williams. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3914 12240 3927 12233 3928 12197 3906 12200 TIME...MOT...LOC 2147Z 280DEG 5KT 3919 12223 EH
Special weather statement, Mar 23, 2:52 PM PDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Sacramento CA 252 PM PDT SAT MAR 23 2019 CAZ016-232215- Central Sacramento Valley- 252 PM PDT SAT MAR 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BUTTE COUNTY... At 251 PM PDT, a strong thunderstorm was located 7 miles southeast of Durham, or 10 miles west of Oroville, moving east at 10 mph. Half inch hail is possible with this storm. Locations impacted include... Oroville, Thermalito and Durham. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3945 12182 3953 12181 3959 12162 3946 12162 TIME...MOT...LOC 2151Z 290DEG 7KT 3950 12177 RB
Special weather statement, Mar 23, 3:05 PM PDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Sacramento CA 305 PM PDT SAT MAR 23 2019 CAZ016-063-232230- Central Sacramento Valley-Mountains Southwestern Shasta County to Northern Lake County- 305 PM PDT SAT MAR 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GLENN COUNTY... At 305 PM PDT, a strong thunderstorm was located over Stoney Gorge Reservoir, or near Elk Creek, moving south to southeast at 10 mph. Half inch hail is possible with this storm. Locations impacted include... Elk Creek, Fruto and Stoney Gorge Reservoir. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3960 12265 3965 12251 3959 12228 3942 12251 TIME...MOT...LOC 2205Z 342DEG 7KT 3956 12252 EH
Special weather statement, Mar 23, 3:42 PM PDT, 26 minutes before
Special Weather Statement National Weather Service Sacramento CA 342 PM PDT SAT MAR 23 2019 CAZ016-232315- Central Sacramento Valley- 342 PM PDT SAT MAR 23 2019 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COLUSA... SOUTHWESTERN BUTTE AND SOUTHEASTERN GLENN COUNTIES... At 340 PM PDT, a line of strong thunderstorms was located near Delevan, or 9 miles northeast of Maxwell, moving east at 20 mph. Quarter inch to half inch hail is possible with this storm. Hail may accumulate on roadways and grassy surfaces. Locations impacted include... Oroville, Palermo, Gridley, Butte City, Codora, Afton, Thermalito and Biggs. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3929 12218 3947 12219 3953 12162 3934 12158 TIME...MOT...LOC 2240Z 265DEG 19KT 3939 12209 KR
Special weather statement, Mar 23, 3:59 PM PDT, 9 minutes before
Special Weather Statement National Weather Service Sacramento CA 359 PM PDT SAT MAR 23 2019 CAZ016-232330- Central Sacramento Valley- 359 PM PDT SAT MAR 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUSA AND NORTHWESTERN SUTTER COUNTIES... At 358 PM PDT, a strong thunderstorm was located over Colusa National Wildlife, or 12 miles southeast of Maxwell, moving east at 15 mph. Half inch to dime size hail is possible with this storm. Locations impacted include... Colusa, Colusa National Wildlife, Sycamore, Meridian, Tisdale and Sutter. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3908 12209 3920 12208 3921 12177 3902 12177 TIME...MOT...LOC 2258Z 269DEG 14KT 3915 12201 KR
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:13 PM PDT | Special Weather Statement | STO | Butte | 32 min |
| Mar 23, 1:30 PM PDT | Winter Storm Watch | STO | 13 hr | |
| Mar 23, 2:22 PM PDT | Special Weather Statement | STO | Butte | 23 min |
| Mar 23, 2:48 PM PDT | Special Weather Statement | STO | Colusa | 42 min |
| Mar 23, 2:52 PM PDT | Special Weather Statement | STO | Butte | 23 min |
| Mar 23, 3:05 PM PDT | Special Weather Statement | STO | Glenn | 25 min |
| Mar 23, 3:42 PM PDT | Special Weather Statement | STO | Butte | 33 min |
| Mar 23, 3:59 PM PDT | Special Weather Statement | STO | Sutter | 31 min |
| Mar 23, 4:36 PM PDT | Special Weather Statement | STO | Sutter | 39 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.